Understanding the Risks of Immunosuppressive Drugs
What you need to know about these powerful medications
(VEER)Psoriasis medications that affect the entire body rather than just the skin are powerful and effective drugs that target psoriasis at the source. The red, flaky lesions that characterize psoriasis are caused by a kink in the immune system that causes skin cells to overproduce, and these so-called systemic medications—which include the new generation of biologics as well as older drugs such as methotrexate—work by disrupting the parts of the immune system that drive psoriasis.
What puts you at risk
This suppression of the immune system has a big downside, however. It can leave the door open for infections ranging from the common cold to serious—and potentially fatal—fungal infections.
A Healthy Diet for Psoriasis?
Losing weight may help Read moreMore about psoriasis
- How Managing Stress May Help Your Psoriasis
- 6 Skin-Healthy Vacations
- Psoriasis Skin-Care Product Guide
Opportunistic infections are especially problematic with biologics, newer drugs made from organic proteins. The biologics known as TNF blockers—a class that includes Enbrel, Humira, and Remicade—carry the FDAs strongest warning on side effects, a “black box” warning that explains how these medications can make you vulnerable to serious infections. Still, the FDA required the manufacturers of these drugs to strengthen the warning even further in September 2008. In April 2009, the pharmaceutical company Genentech announced a voluntary withdrawal of the psoriasis drug Raptiva (efalizumab), less than two months after the FDA reported that three people taking the drug had died from a rare brain infection.
Combining two immunosuppressant drugs, such as a biologic and methotrexate (a common combination in psoriasis treatment) may increase the risk of infection even further.
“Ive had patients who have had pneumonia. I have a patient right now whom we suspect has active tuberculosis,” says Craig Leonardi, MD, a clinical professor of dermatology at Saint Louis University. “This isnt common, but your dermatologist needs to be on the lookout for these things, because its in the realm of possibility for anybody who takes an immunosuppressant medication.”
What you can do
Despite some alarming reports of infections, experts say that the small risk of infection shouldnt deter patients for whom the treatment is appropriate. Patients and dermatologists should be aware of the risks, however, and should keep an eye out for the warning signs of infection.
“If you have a runny nose and a cough, keep right on taking the drug,” says Dr. Leonardi. “But if you develop a fever—thats a great place to call it serious. Its time to call your family doctor and get an appointment right away.”
Other signs of potentially serious infections can include sore throat, weight loss, extreme fatigue, and difficulty breathing.
If patients have a very bad cold and are feeling especially weak, it is recommended that they simply skip a dose of their biologic, which is usually administered once or twice a week. If cold and flu symptoms arent getting better after the standard five to seven days, you should contact your family doctor, says Kathy Kavlick, RN, community outreach nurse for the Murdough Family Center for Psoriasis in Cleveland. Persistent, flulike achiness that lasts for more than two days is another potential warning sign, Kavlick says.
If a patient contracts an infection, a primary-care physician will usually put them on a course of antibiotics. In that case, a psoriasis patient should suspend their biologic medication until the course of antibiotics is over (usually about two weeks).
Next Page: More susceptible to colds? [ pagebreak ]More susceptible to colds?
Serious infections resulting from biologics and other immunosuppressant drugs are rare. Many psoriasis patients report a greater susceptibility to everyday illnesses, however.
Nikki Woistman, 21, of St. Petersburg, Fla., has taken biologic medications since she was 17. Nearly a third of her body was covered in psoriasis lesions before beginning a biologic and now her skin is 99% clear. “The only side effect Ive ever had was a weakened immune system; I get sick easier,” Woistman says. “When I wasnt on [the drug], I rarely got sick—maybe once a year. But I got sick four times in the first six months I was on it, usually with cold and flu symptoms: coughing, runny nose, sometimes a fever.”
Although such anecdotal reports are common, experts point out that biologic medications may not necessarily be responsible and that, when it comes to cold, flu, and other upper respiratory tract infections, patients may actually be misattributing their illness to the drug.
Dr. Leonardi has participated in the clinical trials of nearly all of the biologics currently on the market, and he notes that, in those trials, the rates of upper respiratory tract infection among those taking the biologics was roughly the same as it was in the placebo groups. “Patients really have it in their heads that theyre going to get more colds,” he says. “But that wasnt seen during the research trials.”
Kavlick hasnt observed more colds and flu in her patients who are on biologics either. She says psoriasis patients should take the same precautions during cold and flu season as anyone else: wash your hands a lot and try to avoid family, friends, and coworkers who are sick. “When youre on a biologic, your immune system is going to be depleted a little bit,” she says. “But as long as you follow typical good habits, theres really not much else you can do.”
Kavlick and other experts do recommend that psoriasis patients on biologics get the flu vaccine—as long as its the “dead” form of the vaccine (the flu shot) and not the “live” form (FluMist).
Regardless of what the research shows, it doesnt hurt for psoriasis patients to be a bit more vigilant than the average person.
Woistman likes to play it safe. She uses antibacterial hand soap and body wash, and if her roommate is sick, she avoids her as much as possible. “Im constantly Lysoling things,” she says. “At work, I have a huge bottle of Germ-X by my desk. And if someone comes to my desk and theyre sick, Ill ask them to stand outside my cubicle. If they look confused, I just explain to them, ‘I have an autoimmune disorder, Im on this medication, and Im susceptible to getting colds.”